Bleeding may occur anywhere along the digestive tract, from the mouth to the anus, for a variety of reasons. Blood may be visible in the stool or in vomit or may be hidden (occult) and detectable only by diagnostic tests.
Abnormal connections between the arteries and veins (arteriovenous malformations) sometimes form in the stomach and in the small and large intestines. These abnormal blood vessels are fragile and are likely to rupture and bleed intermittently, sometimes heavily, especially in older people.
Certain drugs, such as aspirin and many other nonsteroidal anti-inflammatory drugs (NSAID's), can irritate the digestive tract and cause bleeding. Drugs that reduce the blood's tendency to clot (anticoagulants) or that dissolve clots once they have formed (thrombolytics) can cause gastrointestinal bleeding as well.
Symptoms of GI bleeding include vomiting blood (hematemesis), passing black tarry stools (melena), and passing visible blood from the rectum (hematochezia). Black tarry stools usually result from bleeding that occurs high up in the digestive tract.
People with long-term bleeding that tends to occur in small amounts or intermittently may develop symptoms of anemia, such as tiring easily and looking unnaturally pale. Symptoms indicating a serious and sudden blood loss include a rapid pulse rate, low blood pressure, and reduced urine flow. A person may also have cold, clammy hands and feet. The reduced supply of blood to the brain caused by the bleeding may lead to confusion, disorientation, sleepiness, and even shock.
A doctor may suspect GI bleeding after reviewing symptoms and examining a stool sample. It may be necessary to obtain a sample from the stomach.
In more than 80% of people with GI bleeding, the body is able to stop the bleeding on its own. People who continue to bleed or who have symptoms of a sudden loss of a large amount of blood usually are hospitalized and often are admitted to an intensive care unit. If a large amount of blood has been lost, fluids are given intravenously, and a blood transfusion may be needed.
Bleeding often can be stopped with one of several procedures performed with an endoscope; these involve using a electrical current to destroy the portion of a vessel that is bleeding (cauterization) or injecting a material that causes clotting within the bleeding vessel.